MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J25
Medical Device Problem Codes Physical Resistance (2578); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01849.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (p-com) using penumbra coils 400 (pc400) and a px slim delivery microcatheter (px slim).During the procedure, the physician deployed a pc400 into the target vessel using the px slim; however, due to strong friction in the px slim, the pc400 failed to detach.Therefore, the px slim and pc400 were removed and the procedure was completed using another manufacturer¿s coils and microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pc400 was inside the px slim, and damaged in multiple locations (figure 1).The pet lock on the proximal end of the pc400 pusher assembly was intact (figure 2).The pusher assembly was fractured approximately 37.5 cm from the proximal end, and kinked in multiple locations (figure 3).The coil was detached from the pusher assembly, and the proximal constrain sphere was intact with the coil (figure 4).The embolization coil was damaged and had offset coil windings.Conclusions: evaluation of the returned devices revealed that the pc400 pusher assembly was kinked and fractured, and the embolization coil was detached.This damage was likely incidental, and may have occurred due to forceful handling of the pc400 during packaging for return to penumbra.If the pusher assembly becomes fractured, it may allow the pull wire to withdraw out of the distal detachment tip (ddt), which will cause the embolization coil to detach.Further evaluation revealed the embolization coil had offset windings in multiple locations.This damage may have occurred due to forceful manipulation of the pc400 at extreme angles during advancement or retraction and may have contributed to the friction experience by the physician.Due to the return condition of the pc400, penumbra investigators were unable to determine the difficulty detaching the coil.A 0.025¿ mandrel was inserted through the hub of the px slim and advanced out the distal tip without issue.The px slim was, therefore, functional.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01849.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6186412
Report Number3005168196-2016-01848
Device Sequence Number970697
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/10/2023
Device Catalogue Number4004J25
Device Lot NumberF66472
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/19/2016
Supplement Report FDA Received Date02/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR